Posted by Ted (184.108.40.206) on January 08, 2002 at 22:47:11:
Serotonin Drug Combinations May Boost Stroke Risk
People who combine different types of serotonin-enhancing medications, such as certain antidepressants and migraine medications, may be increasing their risk of stroke, a new study says.
The study, appearing in the journal Neurology , reports on three patients who developed ischemic strokes related to the use of serotonin-enhancing medications, which include certain antidepressants, anti-migraine drugs, decongestants and diet pills.
Ischemic strokes occur when a blockage or extreme narrowing of an artery cuts off part of the brain's blood supply. The reports' authors speculate that too many serotonin drugs could cause restricted blood flow to the brain.
"Serotonin is a neurotransmitter that is released onto blood vessels by the nerves and can cause the vessels to contract," said Dr. Walter J. Koroshetz, associate chief of neurology at Massachusetts General Hospital in Boston and co-author of the study. "It's our hypothesis that the serotonin is important and if you get too much serotonin activity, you get narrowing of the blood vessels that could lead to stroke."
Antidepressants known as selective serotonin reuptake inhibitors, or SSRIs, increase levels of serotonin in the blood by preventing the neurons from "reabsorbing" serotonin it has already released. Commonly prescribed SSRIs include Prozac, Zoloft, Paxil and Wellbutrin.
Post a Followup